Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 86, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 11, 2002, 3:35 PM CDT for Jefferson County, Nebraska. It was in force for 55 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 11, 2002, 3:35 PM CDT (20:35 UTC)
- Expired
- May 11, 2002, 4:30 PM CDT
- In force
- 55 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Jefferson County, NE
The radar
The Grand Island radar (KUEX), 106 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 3:42 PM CDT | Hail 0.75 | Reynolds, NE | |
| May 11, 3:54 PM CDT | Hail 0.75 | Thompson, NE | |
| May 11, 3:55 PM CDT | Hail 0.75 | Fairbury, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 2:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.6 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 550 m above ground
- 0-6 km bulk shear
- 86 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- -31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KOAX 112035 SVROMA NEC095-112130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 335 PM CDT SAT MAY 11 2002 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JEFFERSON COUNTY IN SOUTHEAST NEBRASKA * UNTIL 430 PM CDT * AT 333 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTH OF REYNOLDS...OR ABOUT 37 MILES SOUTHWEST OF BEATRICE...MOVING NORTHEAST AT 30 MPH. * SOME LOCATIONS AFFECTED... ENDICOTT...FAIRBURY...STEELE CITY HARBINE...JANSEN...DILLER PLYMOUTH IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SATURDAY EVENING FOR SOUTHEAST NEBRASKA. LAT...LON 4010 9741 3997 9736 4002 9690 4037 9701 MILLER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:05 PM CDT, 30 minutes earlier.
Area forecast discussion, May 11, 3:05 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 305 PM CDT SAT MAY 11 2002 SHORT TERM CONCERN IS CONVECTION STRENGTH...RAINFALL AND LOCATION. DUE TO TIME/WX CONSTRAINTS MADE LTL CHANGES TO EXTENDED FCST AND LEANED HEAVILY TWD AVN THEN FOR DAY 7. AT 20Z WRMFNT HAS LIFTED NR OR NORTH OF A BIE-FNB LINE WITH CDFNT INTERCEPTING WRN EDGE OF FRONT FAR SWRN CWA AND TORNADO WATCH 282 HAS BEEN ISSUED FOR AREA ALONG A N OF WRMFNT AND NR CDFNT. ETA/AVN SHIFT THE HEAVIEST RAIN S OF CWA IN 00Z-06Z TIMEFRAME AND THIS LOOKS PLAUSIBLE. SINCE HEAVIEST RAIN LAST NGT/THIS MORNING WAS N OF SERN NEBR WILL NOT ISSUE FFA ATTM. MAIN CHANGES THEN REST OF SHORTER TERM PD WILL BE TO EXTD PCPN INTO EARLY SUN AFTN SRN CWA AS SWLY FLOW AHEAD OF UPR TROF CONTS OVR AREA AND MODELS GENERATE SOME QPF INTO SUNDAY MIDDAY. BECAUSE OF PRBLY MORE CLDS EVEN IF PCPN FAILS TO MATERIALIZE ON SUN WILL LOWER TEMPS A FEW DEGREES. AGAIN MADE LTL CHANGES TO EXTENDED PDS WITH NEXT CHC OF PCPN PSBLY WED BUT DID NOT ADD ATTM. BETTER CHCS APPEARED TO BE THU AND FRI ALTHOUGH DID CONT A CHANCE INTO SAT AS NEXT WEAKENING UPR TROF MOVS ACRS AREA. CHERMOK ... 310 AM CDT SAT MAY 11 2002 SCATTERED THUNDERSTORMS ACROSS CWA THIS MORNING WITH DEVELOPMENT PRETTY MUCH IN LINE WITH YESTERDAYS MODEL RUN. ONCE AGAIN MAIN CHALLENGE TODAY LOOKS TO BE TEMPERATURES AND NORTHWARD EXTENT OF WARM FRONT. AT 07Z WARM FRONT EXTENDS FROM SURFACE LOW OVER EASTERN COLORADO ACROSS NORTHERN KANSAS WITH CONVECTION NORTH OF THE FRONT. PROFILERS SHOWING 50+ KT H85 WINDS OVER CNTRL KS WITH 06Z RUC INDICATING STRONG THETA-E ADVECTION TO CONTINUE OVER THE CWA THROUGH THE FIRST PART OF THE MORNING BEFORE SHIFTING EAST OF THE AREA BY 18Z. WILL THUS CARRY SCT TSTORMS THROUGH THIS MORNING WITH A CHANCE OF ADDITIONAL THUNDERSTORMS THIS AFTERNOON AS FRONT PUSHES THROUGH...ESPECIALLY SERN PORTION OF CWA. 06Z META JUST STARTING TO COME IN AND SERN PARTS OF CWA STILL LOOK LIKE THEY COULD SEE SOME SEVERE STORMS THIS AFTERNOON WITH GOOD INSTABILITY AND SHEAR OVER THE AREA. SCT STORMS LIKELY TO HANG ON OVER EXTREME SERN CORNER OF THE CWA TONIGHT BEFORE FINALLY SHIFTING SOUTH OF THE CWA ON SUNDAY. GENERALLY WENT WITH A BLEND OF ETA/AVN FOR TEMPEATURES TODAY WITH POSITION OF FRONT AND EXTENT OF CLOUDS MAIN FACTORS IN ACTUAL HIGHS TODAY. INTRODUCED SOME POPS THURSDAY AND FRIDAY IN EXTENDED BASED ON ECMWF AND NEW MRF/AVN. FOBERT IF YOU HAVE COMMENTS ON THE NEW FORECAST DISCUSSION FORMAT...PLEASE E-MAIL THEM TO W-OAX.WEBMASTER@NOAA.GOV OR CALL DAVE THEOPHILUS AT 402-359-5166. .OMA...NONE. CHERMOK
In the hours before
Special weather statement, May 11, 12:20 PM CDT, 3 hours 15 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-112330- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1220 PM CDT SAT MAY 11 2002 STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO LATE EVENING IN PARTS OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA...ALONG AND SOUTH OF A LINE FROM AROUND SEWARD NEBRASKA TO RED OAK IOWA. A WARM FRONT OVER NORTHERN KANSAS IS EXPECTED TO MOVE INTO SOUTHEAST NEBRASKA THIS AFTERNOON...AND HEATING ALONG AND SOUTH OF THIS FRONT WILL CREATE EXTREMELY UNSTABLE CONDITIONS. THE HEATING COMBINED WITH THE WARM FRONT AND AN UPPER LEVEL DISTURBANCE LIFTING OUT OF SOUTHEAST COLORADO SHOULD PROVIDE THE NECESSARY LIFT TO CAUSE THUNDERSTORM DEVELOPMENT. WITH THE INITIAL THUNDERSTORM DEVELOPMENT...VERY LARGE HAIL AND ISOLATED TORNADOES WILL BE POSSIBLE. THE SEVERE THREAT SHOULD SHIFT TO HIGH WINDS AND HEAVY RAIN THEN BY MID EVENING AS THE WARM FRONT IS OVERTAKEN BY A COLD FRONT THAT WILL BE MOVING SOUTHEAST ACROSS NEBRASKA. ALTHOUGH ISOLATED SEVERE WEATHER IS POSSIBLE IN THE COOLER AIR NORTH OF THE FRONT...THE LOCATION OF THE FRONTS WILL PLAY A SIGNIFICANT ROLE IN THUNDERSTORM COVERAGE AND LOCATION LATER THIS AFTERNOON. SPOTTER GROUPS SHOULD CONTINUE TO MONITOR THE LATEST FORECASTS AND STATEMENTS. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION...IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE). CHERMOK
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 10:24 PM CDT | Severe Thunderstorm Warning | OAX | Gage | 36 min |
| May 11, 2:55 AM CDT | Severe Thunderstorm Warning | OAX | Jefferson | 35 min |
| May 11, 4:01 PM CDT | Tornado Warning | OAX | Jefferson | 29 min |
| May 11, 4:13 PM CDT | Severe Thunderstorm Warning | OAX | Gage | 62 min |
| May 11, 4:31 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster | 29 min |
| May 11, 5:21 PM CDT | Severe Thunderstorm Warning | OAX | Pawnee | 24 min |
| May 11, 6:26 PM CDT | Severe Thunderstorm Warning | OAX | Richardson | 64 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.